Alert archive / California / Special Weather Statements in 2016

Special Weather Statement, NWS Eureka, CA

November 22, 2016Humboldt County, California

NWS Eureka, CA issued this special weather statement at Nov 22, 2016, 4:41 PM PST for Humboldt County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2016, 4:41 PM PST (00:41 UTC)
Expired
Nov 22, 2016, 5:15 PM PST
In force
34 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 48 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WWUS86 KEKA 230041
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
441 PM PST TUE NOV 22 2016
 
CAZ103>106-230115-
NORTHERN HUMBOLDT INTERIOR CA-NORTHERN HUMBOLDT COAST CA-
SOUTHWESTERN HUMBOLDT CA-SOUTHERN HUMBOLDT INTERIOR CA-
441 PM PST TUE NOV 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMBOLDT COUNTY UNTIL 515
PM PST...

AT 441 PM PST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MAPLE CREEK TO 7 MILES WEST OF WEOTT.
MOVEMENT WAS EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRIZZLY CREEK REDWOODS STATE PARK...WILLOW CREEK...MAPLE CREEK...
PEPPERWOOD...WEOTT...BRIDGEVILLE...BULL CREEK AND SHIVELY.

LAT...LON 4091 12364 4071 12357 4034 12376 4029 12412
      4083 12384
TIME...MOT...LOC 0041Z 261DEG 23KT 4071 12386 4034 12406 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Nov 22, 3:45 PM PST, 56 minutes earlier.

Area forecast discussion, Nov 22, 3:45 PM PST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
345 PM PST Tue Nov 22 2016

.SYNOPSIS...
Rain will overspread the region this evening, with embedded lines of
isolated thunderstorms. Given the low freezing levels aloft, and
strong shower or thunderstorm will likely produce small hail and
gusty winds. As colder air filters into the region, snow levels will
drop into the 3500 to 4000 feet range, with mountain snows likely.
At this time, no major roadways will be impacted, except highway 3
near Scott Mountain for those of you who have travel plans. The
steady rainfall will become more showery in nature for tomorrow and
Thursday, before a more intense system brings widespread steadier
and heavier rainfall for the weekend.

&&

.DISCUSSION...
The more active weather is upon us as we speak, as a line of
embedded heavier rainfall is approaching the Redwood Coast. A
cold front was located about 60 miles offshore, and will cross the
region overnight. Showers and isolated thunderstorms will develop
ahead of the front, with a steadier rain and embedded
thunderstorms likely behind it. No lightning has been detected as
of yet, but the higher dbz returns have been close to the level
needed for charge separation. Small hail was observed in a less
intense shower earlier at Crescent City, and these heavier lines
of showers or isolated thunderstorms will likely have small hail,
possibly enough to cover the road. Given the heavy rainfall in the
larger rain shield, and possibility of hail, everyone is
encouraged to use caution and plan extra time while traveling. At
this time, no hydro concerns are anticipated, aside from some
potential minor flooding in poor drainage areas.

Colder air filtering into the region behind the front will drop snow
levels to near 3500 feet. No major roadways are expected to be
impacted. Rainfall will become more showery in nature tomorrow
through Thursday, before another system brings another round of
heavier rainfall for the weekend, and yet another system for early
next week. /PD

&&

.AVIATION...
A cold front is approaching the area bringing gusty
southerly winds mainly along the coast. These winds are peaking
around 25 to 30 kt at the coast and will be weaker as it moves
inland. Heavy rain is expected as the front moves through as
well. This will bring conditions down to MVFR at least as it moves
onshore. Later this evening and tonight there will be showers
behind the front. There is a slight chance for thunderstorms with
this front. There may be locally lower conditions in these
showers, but generally VFR conditions are expected. Wednesday
showers are expected to diminish through the day. Light southerly
winds will persist. /MKK

&&

.MARINE...
The cold front is currently bringing gusty southerly
winds to the waters this afternoon. These winds will diminish
rapidly tonight as the front moves onshore. There will be a brief
window of lower seas tonight before the seas increase again late
tonight. Wednesday seas will peak around 15 feet at seconds. Winds
will be light to moderate. Seas will remain elevated through the
end of the week. /MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 5 PM PST this afternoon for PZZ450-
     455.

     Gale Warning until 4 PM PST this afternoon for PZZ470.

     Small Craft Advisory until 2 AM PST Saturday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 22, 11:57 AM PST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
1157 AM PST TUE NOV 22 2016

CAZ101-103-104-232000-
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
1157 AM PST TUE NOV 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING RAIN TO THE REGION LATE THIS AFTERNOON
AND A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT.

GUSTY WINDS TO 35 MPH ARE EXPECTED OVER THE RIDGES THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WET AND ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ102-105-106-232000-
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-
1157 AM PST TUE NOV 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING RAIN TO THE REGION THIS EVENING AND A
SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. SNOW LEVELS WILL FALL TO
3500 TO 4000 FEET TONIGHT.

GUSTY WINDS TO 35 MPH ARE EXPECTED OVER THE RIDGES THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WET AND ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ107-108-111-232000-
NORTHERN TRINITY-SOUTHERN TRINITY-NORTHEASTERN MENDOCINO INTERIOR-
1157 AM PST TUE NOV 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING RAIN TO THE REGION TONIGHT. SNOW LEVELS
WILL FALL TO 3500 TO 4000 FEET TONIGHT. UP TO AN INCH OF SNOW WILL
BE POSSIBLE ON PASSES PRIMARILY ALONG HIGHWAY 36.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WET AND ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ109-232000-
MENDOCINO COAST-
1157 AM PST TUE NOV 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING RAIN TO THE REGION LATE THIS AFTERNOON
AND A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WET AND ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ110-112-113-232000-
NORTHWESTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
1157 AM PST TUE NOV 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING RAIN TO THE REGION TONIGHT.
SNOW LEVELS WILL FALL TO 3500 TO 4000 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WET AND ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 22, 3:35 PM PST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
335 PM PST TUE NOV 22 2016

CAZ103>106-230015-
NORTHERN HUMBOLDT INTERIOR CA-NORTHERN HUMBOLDT COAST CA-
SOUTHWESTERN HUMBOLDT CA-SOUTHERN HUMBOLDT INTERIOR CA-
335 PM PST TUE NOV 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUMBOLDT COUNTY
UNTIL 415 PM PST...

AT 333 PM PST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES WEST OF EUREKA TO 13 MILES WEST OF
FORTUNA TO 14 MILES WEST OF PETROLIA TO 29 MILES WEST OF HONEYDEW.
MOVEMENT WAS EAST AT 20 MPH.

SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
EUREKA...ARCATA...FORTUNA...RIO DELL...PETROLIA...MCKINLEYVILLE...
FERNDALE...BLUE LAKE...ROHNERVILLE...FAIRHAVEN...SAMOA...LOLETA...
FRESHWATER...FERNBRIDGE...HYDESVILLE...HUMBOLDT HILL AND BAYVIEW.

LAT...LON 4060 12442 4087 12431 4094 12395 4060 12405
      4048 12414 4015 12428 4015 12430 4029 12441
TIME...MOT...LOC 2333Z 250DEG 18KT 4083 12436 4062 12440 4049 12453
4039 12454 4017 12467

KAR/MKN
Special weather statement, Nov 22, 4:41 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
441 PM PST TUE NOV 22 2016

CAZ103>106-230115-
NORTHERN HUMBOLDT INTERIOR CA-NORTHERN HUMBOLDT COAST CA-
SOUTHWESTERN HUMBOLDT CA-SOUTHERN HUMBOLDT INTERIOR CA-
441 PM PST TUE NOV 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMBOLDT COUNTY UNTIL 515
PM PST...

AT 441 PM PST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MAPLE CREEK TO 7 MILES WEST OF WEOTT.
MOVEMENT WAS EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRIZZLY CREEK REDWOODS STATE PARK...WILLOW CREEK...MAPLE CREEK...
PEPPERWOOD...WEOTT...BRIDGEVILLE...BULL CREEK AND SHIVELY.

LAT...LON 4091 12364 4071 12357 4034 12376 4029 12412
      4083 12384
TIME...MOT...LOC 0041Z 261DEG 23KT 4071 12386 4034 12406

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 4:52 PM PSTSpecial Weather StatementEKA23 min
Nov 23, 1:34 AM PSTSpecial Marine WarningEKA26 min
Nov 23, 2:00 AM PSTSpecial Marine WarningEKA30 min
Nov 23, 2:08 AM PSTSpecial Marine WarningEKA22 min
Nov 23, 2:22 AM PSTSpecial Weather StatementEKAHumboldt38 min
Nov 23, 2:33 AM PSTSpecial Marine WarningEKA27 min
Nov 23, 2:47 AM PSTSpecial Marine WarningEKA28 min
Nov 23, 2:59 AM PSTSpecial Weather StatementEKAHumboldt31 min
Nov 23, 3:35 AM PSTGale WatchEKA11 hr
Nov 23, 3:35 AM PSTSmall Craft AdvisoryEKA6 days
Nov 23, 5:45 AM PSTWinter Weather AdvisoryEKATrinity4 hr
Nov 23, 2:30 PM PSTGale WarningEKA37 hr

Nearby

Special Weather Statements in California, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.